Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 146, NWS Memphis, TN

October 7, 2008Calhoun County, Lafayette County, Pontotoc County, Mississippi

NWS Memphis, TN issued this tornado warning at Oct 7, 2008, 7:12 PM CDT for Calhoun County, Lafayette County, Pontotoc County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2008, 7:12 PM CDT (00:12 UTC)
Expired
Oct 7, 2008, 7:40 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Lafayette County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2008-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2008-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 080012
TORMEG
MSC013-071-115-080100-
/O.NEW.KMEG.TO.W.0146.081008T0012Z-081008T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT TUE OCT 7 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR BRUCE...OR 18 MILES
  SOUTHEAST OF WATER VALLEY...MOVING NORTHEAST AT 27 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BANNER...RANDOLPH AND PONTOTOC.

.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3398 8951 3402 8951 3421 8936 3438 8921
      3424 8892 3407 8912 3407 8914 3406 8914
      3388 8936
TIME...MOT...LOC 0012Z 221DEG 24KT 3401 8937

$$
1 follow-up statement
000 
WWUS54 KMEG 080040
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT TUE OCT 7 2008

MSC013-071-115-080050-
/O.CAN.KMEG.TO.W.0146.000000T0000Z-081008T0100Z/
LAFAYETTE MS-PONTOTOC MS-CALHOUN MS-
740 PM CDT TUE OCT 7 2008

...THE TORNADO WARNING FOR NORTHERN CALHOUN...PONTOTOC AND
SOUTHEASTERN LAFAYETTE COUNTIES IS CANCELLED...

AT 740 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING IS CANCELLED.

LAT...LON 3398 8951 3402 8951 3421 8936 3438 8921
      3424 8892 3407 8912 3407 8914 3406 8914
      3388 8936
TIME...MOT...LOC 0040Z 221DEG 24KT 3415 8922

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 7, 3:15 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 7, 3:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE OCT 7 2008

.DISCUSSION...

A STRONG UPPER LEVEL TROF IS PUSHING INTO THE REGION THIS
AFTERNOON. THE ASSOCIATED COLD FRONT IS PUSHING THROUGH ARKANSAS
WHILE A WARM FRONT CONTINUES TO PUSH NORTH THROUGH THE DELTA
REGION. DEWPOINTS ALONG AND SOUTH OF THE FRONT...WHICH WAS LOCATED
NEAR MEMPHIS AT 3 PM CST...ARE IN THE LOWER 70S WITH TEMPS
AROUND 80. AN AREA OF STRONG THUNDERSTORMS HAS RAPIDLY DEVELOPED
FROM MEMPHIS SOUTHWESTWARD AS LIFT ASSOCIATED WITH THE UPPER TROF
CONTINUES TO SPREAD ACROSS THE MID SOUTH AND THE COLD FRONT
APPROACHES THE DELTA. AT THE SAME TIME COOLER MID LEVEL TEMPS
ASSOCIATED WITH THE UPPER TROF PUSHING INTO THE REGION ARE HELPING
TO STEEPEN LAPSE RATES AND INCREASE THE INSTABILITY ACROSS THE
DELTA. SBCAPES RANGE FROM 1200 J/KG TO 1500 J/KG FROM MEMPHIS
SOUTH ALONG THE MISSISSIPPI RIVER. AS A RESULT OF THE MOIST AND
UNSTABLE AIR MOVING FURTHER NORTH THAN PREVIOUSLY EXPECTED THE
SLIGHT RISK HAS BEEN EXPANDED NORTHWARD AND NOW INCLUDES MOST OF
THE DELTA REGION IN OUR FORECAST AREA. AT THIS TIME THE MAIN
THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL. BY MIDNIGHT THE COLD FRONT WILL BE NEAR THE
MISSISSIPPI RIVER. HOWEVER...THE SEVERE THREAT WILL DIMINISH
SINCE THE BOUNDARY LAYER WILL START TO STABILIZE. SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT.

BY 12Z WEDNESDAY THE COLD FRONT WILL BE LOCATED ROUGHLY ALONG THE
EASTERN BORDER OF THE FORECAST AREA WITH THE UPPER TROF AXIS
THROUGH MEMPHIS. EXPECT MUCH COOLER TEMPS WITH HIGHS ONLY IN THE
LOWER 70S DUE TO THE UPPER LOW MOVING ACROSS THE AREA. THERE WILL
BE PLENTY OF CLOUDS WITH SOME LINGERING PRECIP...ESPECIALLY
ACROSS EASTERN SECTIONS. ALL RAIN SHOULD EXIT THE REGION BY
WEDNESDAY EVENING AFTER AS THE UPPER LOW MOVES INTO GEORGIA.
WRAPAROUND CLOUDS WILL ONLY SLOWLY CLEAR THE AREA WEDNESDAY NIGHT.

LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH BUILDING A UPPER
LEVEL RIDGE ACROSS THE REGION THURSDAY THROUGH THE WEEKEND INTO
MONDAY. EXPECT RAIN FREE CONDITIONS AND WARMER THAN NORMAL TEMPS
BY THE WEEKEND WITH HIGHS IN THE MID 80S. LOOKS LIKE THE NEXT
CHANCE FOR RAIN WILL COME MONDAY NIGHT INTO TUESDAY WITH THE
POSSIBILITY OF A COLD FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  62  72  57  79 /  80  20   0  10
MKL  64  72  55  79 /  90  30  10  10
JBR  58  72  52  78 /  70  10   0  10
TUP  64  73  57  80 /  90  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Oct 7, 6:17 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT TUE OCT 7 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
617 PM CDT TUE OCT 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTH
MISSISSIPPI...MAINLY EAST OF INTERSTATE 55 THROUGH LATE EVENING. THE
MAIN THREATS WILL BE DAMAGING WINDS. BRIEF TORNADOES WILL ALSO BE
POSSIBLE. THE THREAT FOR SEVERE STORMS SHOULD DIMINISH BY 10 PM CDT.

ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE THROUGH THE
LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER NORTH
MISSISSIPPI...MAINLY EAST OF INTERSTATE 55.

PWB

In the hours before

Special weather statement, Oct 7, 3:44 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT TUE OCT 7 2008

MSZ002-008-072115-
MARSHALL MS-TATE MS-
344 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER BARR
AT 344 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MARSHALL AND TATE COUNTIES...INCLUDING LOCATIONS NEAR HOLLY
SPRINGS AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Oct 7, 4:31 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT TUE OCT 7 2008

MSZ002-072215-
MARSHALL MS-
431 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES WEST OF LAWS HILL AT 431 PM CDT...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MARSHALL COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS
AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 7, 5:20 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT TUE OCT 7 2008

MSZ013-072245-
LAFAYETTE MS-
520 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A THUNDERSTORM WITH WEAK ROTATION WAS LOCATED 4 MILES NORTHEAST OF
OXFORD AT 520 PM CDT...MOVING NORTHEAST AT 22 MPH. THIS STORM IS
BEING MONITORED CLOSELY FOR INTENSIFICATION.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS
NATIONAL FOREST AND OXFORD...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 545 PM CDT.
Special weather statement, Oct 7, 5:30 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT TUE OCT 7 2008

MSZ013-072315-
LAFAYETTE MS-
530 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM WITH WEAK ROTATION WAS LOCATED 3 MILES WEST OF
PARIS AT 530 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS
BEING MONITORED CLOSELY FOR INTENSIFICATION.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT.
Special weather statement, Oct 7, 6:32 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE OCT 7 2008

MSZ022-080015-
CALHOUN MS-
632 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM WITH WEAK ROTATION WAS LOCATED 9 MILES WEST OF
PITTSBORO AT 632 PM CDT...MOVING NORTHEAST AT 21 MPH. THIS STORM IS
BEING MONITORED CLOSELY FOR INTENSIFICATION.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.
Local storm report, Oct 7, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT TUE OCT 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLASH FLOOD      HOLLY SPRINGS           34.77N 89.44W
10/07/2008                   MARSHALL           MS   LAW ENFORCEMENT

            CRAFT STREET IN HOLLY SPRINGS WAS FLOODED.

&&

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:13 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Pontotoc, Union3 hr
Oct 7, 8:22 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc38 min
Oct 7, 9:34 PM CDTFlash Flood WarningMEGLee, Pontotoc, Prentiss, Union3 hr
Oct 7, 11:17 PM CDTAreal Flood AdvisoryMEGItawamba, Prentiss, Tishomingo118 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.